Hail, Johnson
- When
- May 20, 2:50 PM MST
- Where
- Johnson County, 26.2 mi E of Buffalo to 27.04 mi E of Buffalo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.340, -106.170
The public reported penny size hail in eastern Johnson County, Wyoming.
A thunderstorm moved northward over Johnson County, Wyoming. The public reported penny size hail east of Buffalo, Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm moved northward over Johnson County, Wyoming. The public reported penny size hail east of Buffalo, Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 20, 12:36 PM MST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 136 PM MDT Thu May 20 2021 .SHORT TERM...(This evening through Friday night) Issued at 135 PM MDT Thu May 20 2021 As the upper level trough just east of the west coast starts to dig into northern Nevada, the flow over our area has become more southerly today. Tightening gradients have increase the flow over southern and central WY and is bringing in drier air. A preliminary (to the main cold core) boundary is now draped northward along the ID/WY border, then extends eastward from the NW mountains and along the MT/MY border. With this pattern, models are indicating convection to develop over the western mountains and move northward, with brief heavy rain, some small hail, and gusty outflow over 40 mph. Instability though is more favorable for slightly stronger storms over the Bighorn Basin, Bighorn Mountains, and Johnson County where SPC has a marginal risk of severe storms. The Bighorn Basin storm are likely to initiate off the low level boundary in the southerly mid-level flow. The Johnson County storms should develop over the mountains and possibly over the lower elevations to the east and move quickly toward the northeast. As is very typical, these storms are likely to be stronger with better low level moisture and mid- level instability. The surface low with the large scale trough is expected to slowly move southward over Colorado this evening, allowing for northerly and colder air to move from MT into central WY. Models again indicate light precipitation with expected lowering clouds primarily over the mountains and areas with weak upslope. The primary boundary then sets up along the continental divide overnight as the western trough moves over the Tahoe region. Additional moisture is expected to stream northward on Friday with showers and isolated thunderstorms developing along the boundary over the Wind Rivers and western mountains. Temperatures will be cooler on Friday with moister conditions, expect for possibly far SW WY. Convective activity is likely to continue through midnight or later with light showers east of the divide as mid-level instability rides over the low-level cooler air. Early Saturday morning will then see a return of some drier air to southern and SW WY. .LONG TERM...(Saturday through Wednesday) Issued at 135 PM MDT Thu May 20 2021 Saturday will see southerly flow across Wyoming as the low remains over the Great Basin. Showers and thunderstorms will again develop in the afternoon and evening. Models indicate that central areas will have the best dynamics for stronger convective activity due to jet support, moist flow and good sheer. The south will be drier, with some gusty winds through the day Saturday. The low is still progged to kick out to the northeast into Montana starting Sunday, and becoming a negatively tilted trough across the region. As the low moves into Canada into Monday, the shower activity will be across the northern half of the state, with drying in the south. There are also indications of gusty winds across the south as the pattern shifts. A minor ridge is progged into the forecast area on Tuesday and that will continue to keep most shower activity across the north. Timing of the low moving northward will be monitored for the next few days, to fine tune the timing and potential of shower activity and stronger storms. && .AVIATION...(For the 18Z TAFS through 18Z Friday) Issued at 1159 AM MDT Thu May 20 2021 VFR conditions prevail over the next 24 hours. The main concerns this afternoon and evening are breezy winds and isolated thunderstorms. Daytime heating mixes down strong south winds this afternoon, which could gust 30 to 40 kt at times, especially in the Green River Basin. Thunderstorm coverage does not look as widespread as yesterday; however, storms that form are expected to be stronger, and will quickly move north-northeastward. Even weak storms could produce occasional erratic variable wind gusts of 35 to 45 kt, given the very dry sub-cloud layer. Storms begin around 20/1900z and exit the region by around 21/0100z. The strongest storms this afternoon are expected over Johnson county. This evening into the early overnight hours, sites in the Bighorn and Wind River Basins will see winds switch to northerly. The cold front will help mix down gusts in the 20 to 30 kt range. Some mid-level cloud cover is expected overnight, with Cody WY likely dropping down into MVFR conditions into the day Friday. && .FIRE WEATHER... Issued AT 135 PM MDT Thu May 20 2021 Active Spring WY day this Thursday with strong and dry southerly flow across southern and central WY and moist cool air over northern WY. The dry gusty southerly flow will continue into the evening with . Showers and thunderstorms are expected over the western mountains and valleys, as well as the Bighorn Basin into Johnson County. The storms today are likely to create brief heavy rain, some small hail, and gusty outflow winds. The storms over Johnson County have the potential of being a bit stronger. Northerly cooler flow will push southward late this evening into central WY and create scattered light showers overnight. Clouds will become more numerous Friday morning, after which more showers and isolated thunderstorms will develop along the boundary between south wind and north wind. The western mountains including the Wind Rivers should receive the most action Friday afternoon, with showers moving northeast Friday evening. Temps will be cooler on Friday and Saturday. Unsettled weather will continue through the weekend due to the large low pressure system over the western US. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Swanson AVIATION...VandenBoogart FIRE WEATHER...McDonald
Hazardous Weather Outlook National Weather Service Riverton WY 319 AM MDT Thu May 20 2021 WYZ001>020-022>030-210930- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 319 AM MDT Thu May 20 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered thunderstorms across northern and western Wyoming, some storms could be strong to severe. Strong winds and elevated fire weather likely in southern Wyoming in the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday through Sunday...Widespread afternoon and evening thunderstorms across the area. Some storms could be strong to severe. Monday...Strong gusty winds will be possible between Rock Springs and Casper and the Wind River Basin. Strong gusty winds will also be possible with showers across the north. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
Special Weather Statement National Weather Service Riverton WY 223 PM MDT Thu May 20 2021 WYZ011-202045- Southeast Johnson County- 223 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON COUNTY UNTIL 245 PM MDT... At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near Kaycee, moving north at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Kaycee around 245 PM MDT. This includes Interstate 25 between mile markers 240 and 263. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4352 10650 4356 10675 4386 10672 4380 10636 TIME...MOT...LOC 2021Z 192DEG 15KT 4362 10661 McDonald
Special Weather Statement National Weather Service Riverton WY 246 PM MDT Thu May 20 2021 WYZ004-006-008-202115- North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains West- 246 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND NORTH CENTRAL WASHAKIE COUNTIES UNTIL 315 PM MDT... At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Ten Sleep, moving north at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Hyattville around 315 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4389 10758 4400 10781 4433 10773 4428 10733 TIME...MOT...LOC 2045Z 192DEG 23KT 4400 10765 McDonald
Special Weather Statement National Weather Service Riverton WY 258 PM MDT Thu May 20 2021 WYZ011-202130- Southeast Johnson County- 258 PM MDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL 330 PM MDT... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near Linch, or 17 miles east of Kaycee, moving north at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Fort Reno Historical Site around 330 PM MDT. Other locations impacted by this storm include Sussex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4351 10617 4352 10642 4395 10643 4392 10603 TIME...MOT...LOC 2058Z 191DEG 20KT 4366 10630 McDonald
The Riverton/Lander radar (KRIW), 233 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
1 hail. Local standard time, as filed.
The public reported penny size hail in eastern Johnson County, Wyoming.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953896.